Discussions By Condition: I cannot get a diagnosis.

Unexplained Coma

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: Define Reality
  • February 10, 2007
  • 09:05 PM

On Jan 5,07; 36 days ago; wife's sister (25 years old, non-smoker, non-drinker, no street drugs,

generally good health) collapsed at home. Paramedics transported to hospital (Calgary, Alberta, Canada).

She had kidney infection for about 4 weeks before, only went to Dr., recieved antibiotics on Jan 3.

In hosp, appeared to be experiencing delirium, put on psych ward. Started having multiple seizures (no past history of seizures or epilepsy). Neurologist moved to medical ICU. She has had as many as 13 seizures a day, grand mal to just twitches, more than 40 seizures since arriving.

Blood tests (many), at least 3 CT Scans, at least 3 MRIs, at least 3 LPs (lumbar punctures/spinal taps) since. All "normal."

Coma after 2nd day.

Pneumonia after 3rd day: compromised breathing, affecting heart. Put on respirator. She keeps getting taken off then back on repirator (still).

Encephalitis suspected, now Drs. say maybe not. They're not sure if there is inflamation of brain. Brain biopsy Feb 9: gave her 50/50 chance of surviving procedure (she did survive). Will have to wait Up to 10 days for results of biopsy.

They have no clue as to what is wrong with her. Help!

Reply Flag this Discussion

3 Replies:

  • Oh, how terrible am sorry to hear about your troubles! WHAT WAS THE ANTIBIOTIC? THIS IS EXTREMELY IMPORTANT AS SOME ANTIBIOTICS CAN CAUSE SEIZURES. Since she had the problems immediately after starting an antibiotic you must check into this... Please google the antibiotic and any other meds she was prescribed and check for ALL side effects. DOCTORS MISS THIS! I had a patient's daughter develop a seizure a day after taking an antibiotic, and she went to the ER. She specifically asked the doctors if the antibiotic could have caused it and they said "NO, please have her continue the meds". They were going to do all sorts of tests on this poor 5 year old girl. It took me two minutes to look the med up in my drug reference guide, where it had SEIZURES listed in bold as a side effect! Some people have extreme reactions to antibiotics. It is rare, but it surely happens. Please, please look into this as I suspect it could have been the cause...and unfortunately it is the LAST thing a doctor will look for. Hope this helps and am sorry I can't help you more. I wish you the best of luck.DOM
    acuann 3,080 Replies
    • February 10, 2007
    • 10:00 PM
    • 0
    Flag this Response
  • Antiboitic for kidney infection was: Macrobid®. Drs said she was allergic to this, at first said could be causing coma, then said not sure.From URL: http://www.drugs.com/macrobid.htmlSerious side effects involving the lungs, liver, nerves, eyes, blood, and intestines have been reported rarely with the use of Macrobid. Contact your doctor immediately if you develop shortness of breath, chest pain, or other respiratory problems; stomach pain; yellowing of the skin or eyes; unusual fatigue or weakness; numbness or tingling; fever or chills; visual changes or eye pain; or diarrhea during treatment with Macrobid.Nothing about loss of consciousness or coma.I just found out that she had been on Macrobid aprox a year ago for same problem. Had some fatigue/numbness, headaches.Drs. don't seem concerned about this. They continued Macrobid by IV when she was admitted, then suspected allergic reaction, stopped it and said don't give any more to her. They have not mentioned it again.I'm doing this long distance (1535 miles ) where she is, which makes it extremely difficult.
    Define Reality 1 Replies
    • February 10, 2007
    • 10:30 PM
    • 0
    Flag this Response
  • Hi,my sister has exactly the same symtoms, she is currently in icu in a coma in South Africa, after numerous tests the doctors still are not sure of the condition or cause, or if recovery is possible.She has been in this state for approx. the last month.has there been any improvement in your case?some additional info would really be appreciated.ThanksGM
    Anonymous 42,789 Replies
    • January 14, 2008
    • 00:59 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?